Alert archive / Nevada / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 135, NWS Las Vegas, NV

September 11, 2011Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 11, 2011, 2:06 PM PDT for Clark County, Nevada. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2011, 2:06 PM PDT (21:06 UTC)
Expired
Sep 11, 2011, 2:30 PM PDT
In force
24 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 75 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2011-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2011-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WUUS55 KVEF 112106
SVRVEF
NVC003-112130-
/O.NEW.KVEF.SV.W.0135.110911T2106Z-110911T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
206 PM PDT SUN SEP 11 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 230 PM PDT/230 PM MST/.

* AT 204 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EAST CENTRAL CLARK COUNTY...OR 27 MILES SOUTH OF OVERTON...AND WAS
  MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN CLARK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY
AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE
LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT
IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND
PROPERTY.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3605 11429 3606 11431 3608 11430 3614 11437
      3614 11443 3616 11446 3640 11423 3627 11405
      3623 11404
TIME...MOT...LOC 2107Z 223DEG 13KT 3616 11430

$$

MORGAN
2 follow-up statements
859 
WWUS55 KVEF 112117
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
217 PM PDT SUN SEP 11 2011

NVC003-112130-
/O.CON.KVEF.SV.W.0135.000000T0000Z-110911T2130Z/
CLARK NV-
217 PM PDT SUN SEP 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR EAST CENTRAL CLARK COUNTY...

AT 213 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EAST CENTRAL CLARK COUNTY...OR 24 MILES SOUTHEAST OF
OVERTON...AND WAS MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN CLARK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY
AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE
LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT
IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND
PROPERTY.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3630 11409 3611 11422 3619 11442 3621 11441
      3640 11423
TIME...MOT...LOC 2117Z 206DEG 19KT 3623 11427

$$

MORGAN
021 
WWUS55 KVEF 112124
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
224 PM PDT SUN SEP 11 2011

NVC003-112133-
/O.EXP.KVEF.SV.W.0135.000000T0000Z-110911T2130Z/
CLARK NV-
224 PM PDT SUN SEP 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLARK COUNTY WILL
EXPIRE AT 230 PM PDT...

AT 223 PM PDT...RADAR INDICATED THAT THE THUNDERSTORM OVER RURAL 
EASTERN CLARK COUNTY WAS WEAKENING. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3630 11409 3611 11422 3619 11442 3621 11441
      3640 11423
TIME...MOT...LOC 2123Z 180DEG 21KT 3627 11428

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 9:47 AM PDT, 4 hours 19 minutes earlier.

Area forecast discussion, Sep 11, 9:47 AM PDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
947 AM PDT SUN SEP 11 2011

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL REMAIN NEARLY STATIONARY
ALONG THE SOUTHERN CALIFORNIA COAST TODAY...BEFORE SLOWLY MOVING
INLAND WEDNESDAY AND THURSDAY. THERE WILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY...WITH SOME STORMS PERSISTING OVERNIGHT. THE
MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAIN.
TEMPERATURES WILL STAY BELOW NORMAL THROUGH THURSDAY BEFORE
RETURNING CLOSER TO NORMAL FRIDAY AND SATURDAY.
&&

.UPDATE...SATELLITE SHOWS REMNANT MESOSCALE CONVECTIVE VORTEX
SPINNING NORTH ACROSS THE NORTHERN PORTION OF THE NEVADA NATIONAL
SECURITY SITE AND A SOUTHERLY MOISTURE FEED OVER EASTERN MOHAVE
COUNTY. IN BETWEEN WAS A HUGE DRY SLOT WITH MOSTLY CLEAR SKIES.
HOWEVER...THIS AREA REMAINS QUITE MOIST...AND SHOULD DESTABILIZE
QUICKLY WITH DAYTIME HEATING. THUS...CLOUDS ARE LIKELY TO FILL BACK
IN DURING THE DAY. CURRENT FORECAST REFLECTS THIS IDEA...AND NO
CHANGES PLANNED AT THIS TIME.
&&

.PREV DISCUSSION...
540 AM PDT SUN SEP 11 2011

.DISCUSSION...REMNANTS OF THE LINE OF ISOLATED SEVERE THUNDERSTORMS
THAT DEVELOPED OVER SAN BERNARDINO COUNTY LAST EVENING IS BECOMING
MORE STRATIFIED OVER INYO...NYE AND LINCOLN COUNTIES EARLY THIS
MORNING. SCATTERED SHOWERS/ISOLATED THUNDERSTORMS WILL CONTINUE
MOVING NORTHWEST AND DID INCREASE POPS ACROSS NORTHERN INYO AND
ESMERALDA COUNTIES FOR THE REST OF THE MORNING HOURS. ALSO INCLUDED
THE MENTION OF HAZE IN PARTS OF THE LOWER COLORADO RIVER AND
SOUTHERN MOHAVE COUNTIES ZONES AS WELL THIS MORNING DUE TO SUSPENDED
DUST PARTICLES PRODUCED BY AN OUTFLOW BOUNDARY FROM CENTRAL ARIZONA.

AN UPPER LOW WILL REMAIN STATIONARY ALONG THE SOUTHERN CALIFORNIA
COAST INTO TUESDAY BEFORE SLOWLY MOVING EAST INTO UTAH/ARIZONA ON
WEDNESDAY AND THURSDAY. NAM/GFS SUGGEST A MID-LEVEL DRY SLOT WORKING
AROUND THE LOW WILL LEAD TO LESS INSTABILITY ACROSS SOUTHWEST SAN
BERNARDINO COUNTY THIS AFTERNOON. ELSEWHERE...PLENTY OF MOISTURE AND
INSTABILITY ALONG WITH LIFT ASSOCIATED WITH A JETSTREAK SHIFTING
INTO SOUTHERN UTAH FOR THUNDERSTORMS TO REDEVELOP. DRY SLOT MAY LEAD
TO LESS THUNDERSTORM COVERAGE ON MONDAY...WITH AN UP DAY ON TUESDAY
AS MOISTURE RETURNS TO SOUTHERN CALIFORNIA. BELOW NORMAL
TEMPERATURES TODAY THROUGH TUESDAY.

THE THREAT OF SHOWERS/THUNDERSTORMS WILL CONTINUE ON WEDNESDAY AND
THURSDAY AS LOW OPENS UP AND SLOWLY MOVES EAST OVER THE MOJAVE
DESERT AND SOUTHERN GREAT BASIN. KEPT THE AREA DRY FRIDAY AND
SATURDAY UNDER WEAK RIDGING AS ANOTHER TROUGH NEAR THE CALIFORNIA
COAST.

.AVIATION...FOR MCCARRAN...LINGERING MOISTURE AND INSTABILITY MAY
BRING A SHRA/TSRA THE MOUNTAINS JUST SOUTH OF THE VALLEY THROUGH
MID-MORNING...HOWEVER GIVEN THE LOW ODDS OF SOMETHING RIGHT AT THE
AIRPORT WILL JUST KEEP A CB IN THE TAF. BY SUNDAY AFTERNOON AND
EVENING DRY AND STABLE AIR SHOULD BE IN PLACE AND THIS SHOULD
SUPPRESS ANY TSRA ACTIVITY OVER OR VERY CLOSE TO THE VALLEY. AS FOR
WINDS THEY SHOULD TREND TOWARDS TYPICAL DIURNAL DIRECTIONS THROUGH
THIS EVENING AT SPEEDS OF 10 KTS OR LESS...BUT ANY OUTFLOW
BOUNDARIES AROUND MAY RESULT IN GUSTY AND ERRATIC WINDS NOT
REPRESENTED IN THE TAF. MAINLY SCT CLOUDS AOA 8K-10K FEET THROUGH
SUNDAY EVENING. THE APPROACH CORRIDORS WILL SEE SCT SHRA/TSRA AROUND
THROUGH SUNDAY EVENING WITH THE LEAST COVERAGE IN THE DAGGETT
CORRIDOR.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT SHRA/TSRA WILL BE AROUND TODAY AND INTO THIS
EVENING MAINLY ACROSS THE INYO/ESMERALDA/LINCOLN/MOHAVE AND CENTRAL
NYE COUNTIES WITH LITTLE ACTIVITY OVER CLARK...SOUTHERN NYE AND THE
SAN BERNARDINO COUNTY DESERTS. THE MAIN THREATS IN AND NEAR
SHRA/TSRA WILL BE GUSTY AND ERRATIC WINDS AND REDUCED CIGS AND VSBY.
LOCAL AREAS OF BLDU AND HAZE WILL BE POSSIBLE IN MOHAVE AND EASTERN
SAN BERNARDINO AND FAR SOUTHEAST CLARK COUNTIES THIS MORNING ALONG
WITH REDUCED VSBY. OTHERWISE FEW-SCT CLOUDS AOA 8K-12K FEET THROUGH
TONIGHT. WINDS AWAY FROM TSRA OR ANY OUTFLOW BOUNDARIES SHOULD
FOLLOW TYPICAL DIURNAL DIRECTIONAL TRENDS AT 10 KTS OR LESS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/PIERCE/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 11, 6:05 AM PDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
605 AM PDT SUN SEP 11 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-121000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
605 AM PDT SUN SEP 11 2011 /605 AM MST SUN SEP 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AS THUNDERSTORMS REDEVELOP ACROSS THE AREA TODAY AND TONIGHT...HEAVY
RAIN...HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
THURSDAY AS AN AREA OF LOW PRESSURE SLOWLY MOVES EAST OVER THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN. LOCALLY HEAVY RAIN WILL
CONTINUE TO BE A THREAT. NO HAZARDOUS WEATHER IS EXPECTED ON
FRIDAY OR SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 2:52 PM PDTSevere Thunderstorm WarningVEFClark23 min
Sep 11, 3:03 PM PDTSevere Thunderstorm WarningVEFClark27 min
Sep 11, 3:13 PM PDTSevere Thunderstorm WarningVEFClark47 min
Sep 11, 3:26 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln, Nye24 min
Sep 11, 3:27 PM PDTFlash Flood WarningVEFClark, Lincoln, Nye2 hr
Sep 11, 3:52 PM PDTSevere Thunderstorm WarningVEFClark38 min
Sep 11, 4:25 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln35 min
Sep 11, 4:30 PM PDTSevere Thunderstorm WarningVEFLincoln35 min
Sep 11, 4:37 PM PDTAreal Flood AdvisoryVEFNye47 min
Sep 11, 4:54 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln36 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.